Explore This IssueACEP Now: Vol 33 – No 11 – November 2014
ACEP Now features one article each issue related to an ACEP eCME CME activity.
It is a weekend, almost 3 a.m. in the emergency department. Paramedics report they are bringing in three patients from the same home, all with altered mentation and some with very abnormal vital signs. The simultaneous presentation of a toxidrome in three teens makes overdose from a recreational drug highly possible. After repeated questioning, one of the patients utters, “25-B.”
Here, we document the presentation and management of three patients who inadvertently overdosed on a new designer drug with the street name 25-B. Designer drugs are manufactured with similar chemical structure and effect to illicit drugs and are advertised as “legal highs.”1 These substances are commonly procured through the Internet or in head shops and are rising in popularity.2,3
The novel, synthetic, psychoactive substance 25B-NBOMe is one such compound. It was first synthesized in 2004 in Germany by Ralf Heim.4 25B-NBOMe is also known by the names 2C-B-NBOMe, Cimbi-36, and 25-B. It is one of the NBOMe class of N-methoxybenzyl-substituted phenethylamine derivatives, similar to the 2C class of illicit hallucinogenic phenethylamines. Other NBOMe compounds include 25I-NBOMe and 25C-NBOMe, commonly known as 25-I and 25-C.
Abuse of these substances and reports of adverse reactions have increased.3 Their toxicology is not well-studied, and the dearth of literature complicates the clinician’s task of identifying and treating their toxicity.
The three patients were at the home of one of the individuals (patient 1). EMS was called by his mother, who heard him screaming and heard commotion from the other two patients.
Patient 1 is a 19-year-old male who arrives at 2:53 a.m. on a backboard with all extremities restrained because of flailing and constant uncontrolled movement. His extremities are tense and very tremulous. He is not convulsing. Abrasions are noted on his left shoulder and right eyebrow. His mother later states that he had been hallucinating and she had seen him hit his shoulder as if he was trying to hurt himself. He is noncommunicative. He appears frightened and confused. The patient’s temperature is 37.1oC, heart rate 171, and respirations 24. Initial blood pressure cannot be obtained because of motion. He has large nonreactive pupils estimated at 6 mm in diameter, has no bowel sounds, and is incontinent of urine. Laboratory studies include serum Na of 140 mmol/L, K 3.8 mmol/L, CO2 12 mmol/L, creatinine 1.88 mg/dL, and creatine phosphokinase 450 U/L. The WBC is 33,700. A urine drug screen is negative.